Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 76, NWS Las Vegas, NV

August 15, 2005San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 15, 2005, 3:44 PM PDT for San Bernardino County, California. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2005, 3:44 PM PDT (22:44 UTC)
Expired
Aug 15, 2005, 4:30 PM PDT
In force
46 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

What was reported inside it

TimeReportWhereRemark
Aug 15, 4:05 PM PDTHAIL 19 Nw Barstow, CAHAIL COVERING THE GROUND JUST EAST OF HINKLEY. LARGEST STONES 1 INCH IN DIAMETER. HEAVY RAIN ALSO OCCURRING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2005-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2005-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 152246
SVRVEF
CAC071-152330-
/O.NEW.KVEF.SV.W.0076.050815T2244Z-050815T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
344 PM PDT MON AUG 15 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITY OF BARSTOW

* UNTIL 430 PM PDT(430 PM MST)

* AT 337 PM PDT(337 PM MST)...SPOTTERS REPORTED NICKEL SIZE HAIL
  AT OUTLET CENTER DRIVE IN WEST BARSTOW. NATIONAL WEATHER SERVICE
  DOPPLER RADAR THIS STORM IS STILL CAPABLE OF PRODUCING LARGE 
  HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...AND HEAVY RAINFALL.
  THIS STORM WAS LOCATED OVER BARSTOW...AND MOVING NORTHEAST AT 
  ABOUT 15 MPH.

* THIS EXTENDS THE WARNING ISSUED EARLIER FOR THE BARSTOW AREA.


LAT...LON 3483 11720 3480 11691 3504 11685 3509 11718

$$

RUNK
2 follow-up statements
000 
WWUS55 KVEF 152319
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
413 PM PDT MON AUG 15 2005

CAC071-152330-
/O.CON.KVEF.SV.W.0076.000000T0000Z-050815T2330Z/
SAN BERNARDINO CA-
413 PM PDT MON AUG 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM PDT 
   FOR WEST CENTRAL SAN BERNARDINO COUNTY...

AT 403 PM PDT...A SEVERE THUNDERSTORM WAS MOVING THROUGH NORTHWEST 
BARSTOW AT ABOUT 10-15 MPH. NUMEROUS REPORTS OF PEA TO MARBLE SIZE
HAIL HAVE BEEN RECEIVED...AND ONE SPOTTER REPORTED NICKEL SIZE HAIL 
ON THE WEST SIDE OF TOWN. HEAVY RAINS ASSOCIATED WITH THESE STORMS 
ARE ALSO CAUSING FLOODING OF ROADWAYS AND BUSINESSES. A FLASH FLOOD 
WARNING IS IN EFFECT UNTIL 600 PM.

LAT...LON 3483 11720 3480 11691 3504 11685 3509 11718

$$

RUNK
000 
WWUS55 KVEF 152329
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
427 PM PDT MON AUG 15 2005

CAC071-152337-
/O.EXP.KVEF.SV.W.0076.000000T0000Z-050815T2330Z/
SAN BERNARDINO CA-
427 PM PDT MON AUG 15 2005

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SAN BERNARDINO
   COUNTY EXPIRES AT 430 PM PDT...

THUNDERSTORMS WITH HEAVY RAIN CONTINUE IN THE VICINITY OF BARSTOW 
BUT THE THREAT OF LARGE HAIL AND DAMAGING WINDS HAS DIMINISHED. THE 
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE ON SCHEDULE AT 
430 PM.

LAT...LON 3483 11720 3480 11691 3504 11685 3509 11718

$$

RUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:30 PM PDT, 14 minutes earlier.

Area forecast discussion, Aug 15, 3:30 PM PDT, 14 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT MON AUG 15 2005

.SYNOPSIS...A LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST
WILL GRADUALLY MOVE INLAND TONIGHT AND TUESDAY AND BRING AN
INCREASINGLY DRY SOUTHWEST FLOW TO THE REGION BY WEDNESDAY.
THIS WILL BRING A DECREASE TO THUNDERSTORM COVERAGE FROM WEST TO
EAST ACROSS THE REGION BY THE MIDDLE OF THE WEEK.
&&

.SHORT TERM...ALTHOUGH CONVECTION HAS BEEN 3-4 HOURS SLOWER TO
DEVELOP TODAY THAN SUNDAY...NOT GIVING UP ON THE POTENTIAL FOR
THUNDERSTORM COVERAGE RAPIDLY INCREASING THIS AFTERNOON THROUGH
EARLY EVENING. TEMPERATURES HAVE BEEN SLOW TO RESPOND TO THE SOLAR
HEATING...PROBABLY DUE IN PART TO THE ABUNDANT MOISTURE EVAPORATING
IN THE BOUNDARY LAYER AND THE INFLUENCE OF SOME HEIGHT FALLS FROM
THE UPPER LOW. DESTABILIZATION IS BECOMING EVIDENT WITH CAPE VALUES
OF 1500-2000 J/KG FROM SOUTHEAST CALIFORNIA UP THROUGH SOUTHERN
NEVADA. AS STORMS EXPAND ACROSS SE CA/NW AZ AND GENERATE
OUTFLOWS...SHOULD SEE CONVECTION SPREAD MORE INTO SOUTHERN NEVADA.
DYNAMIC SUPPORT FROM THE COASTAL LOW SHOULD ONLY HELP SUPPORT STORM
DEVELOPMENT. HEAVY RAIN IS STILL A THREAT ALTHOUGH STORMS WILL BE
MOVING NORTH AROUND 10-15 MPH. THE STORM SOUTHWEST OF LAS VEGAS HAD
BEEN PERSISTENT AND REGENERATING ON THE SOUTHERN FLANK. LARGE HAIL
AND STRONG WINDS ARE ALSO POSSIBLE WITH SOME STORMS GIVEN THE STRONG
VERTICAL SHEAR PROFILE. WILL KEEP FLASH FLOOD WATCH IN EFFECT UNTIL
10 PM. BOTH THE GFS AND NAM INDICATE THE LOW PRESSURE SYSTEM WILL
MOVE INLAND TOWARD CENTRAL CALIFORNIA AND PRODUCE A PERSISTENT
SOUTHWEST FLOW TUESDAY/WEDNESDAY AND BEYOND. HARD TO GO AGAINST THIS
TREND GIVEN THE DRY AIR BEHIND THE SYSTEM AND WILL INDICATE AN END
TO THE THUNDERSTORM POTENTIAL THE LATTER HALF OF THE WEEK. &&

.LONG TERM...MODEL RUNS CONTINUE TO INDICATE DRIER AS THE WEEK
PROGRESSES. EVEN WITH THE SOUTHWEST FLOW SHAPING UP...DECIDED TO
KEEP A SLIGHT CHANCE OF THUNDERSTORMS IN MOST AREAS UNTIL SATURDAY.
BY THAT TIME AM EXPECTING MOISTURE TO BE OUT OF VIRTUALLY ALL
LOCATIONS.  FURTHER OUT ANOTHER WARMING TREND IS PROGGED GOING INTO
NEXT WEEK.
&&

.AVIATION...CHANCE OF THUNDERSTORMS FROM THE SOUTH MAY EFFECT
MCCARRAN THIS EVENING. PEACH SPRINGS AND DAGGETT CORRIDORS WILL HAVE
NUMEROUS THUNDERSTORMS IN THEM THIS EVENING. TOMORROW IS EXPECTED TO
BE AN ACTIVE WEATHER DAY FOR LAS VEGAS VALLEY AND TO THE EAST DUE TO
THUNDERSTORMS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH UNTIL 10 PM PDT FOR NV ZONES 14-22.
.AZ...FLASH FLOOD WATCH UNTIL 10 PM MST FOR AZ ZONES 1-3 AND 36.
.CA...FLASH FLOOD WATCH UNTIL 10 PM PDT FOR CA ZONES 26-29.
&&

ADAIR/BELL/JACQUES
Hazardous weather outlook, Aug 15, 9:40 AM PDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
940 AM PDT MON AUG 15 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-160700-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
940 AM PDT MON AUG 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

A LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST WILL
CONTINUE TO PROVIDE A SOUTH TO SOUTHEAST FLOW TO THE REGION TODAY.
THIS SYSTEM WILL INFLUENCE MOIST AND UNSTABLE AIR ALREADY IN PLACE
AND ENHANCE FAIRLY WIDESPREAD THUNDERSTORM DEVELOPMENT WITH SOME
ORGANIZED STORMS POSSIBLY REDEVELOPING AND TRAINING OVER THE SAME
AREA. THIS WILL LEAD TO A HIGH THREAT OF FLASH FLOODING AND A FLASH
FLOOD WATCH IS IN EFFECT UNTIL 10 PM FOR THE ENTIRE REGION. STRONG
WINDS AND HAIL WILL ALSO BE A THREAT WITH THE MORE ORGANIZED
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM COVERAGE WILL DECREASE TUESDAY AND WEDNESDAY AS A DRY
SOUTHWEST FLOW BEGINS SPREAD ACROSS SOUTHEAST CALIFORNIA INTO
SOUTHERN NEVADA. HOWEVER...THIS WILL SCENARIO WILL CONTINUE TO
SUPPORT ORGANIZED THUNDERSTORMS TUESDAY BEFORE SUFFICIENT LOW LEVEL
MOISTURE IS FOLLOWED PUSHED TO THE EAST AND FEWER THUNDERSTORMS
DEVELOP WEDNESDAY THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

JGA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 5:45 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Aug 14, 6:47 PM PDTSevere Thunderstorm WarningVEFSan Bernardino43 min
Aug 15, 2:59 PM PDTSevere Thunderstorm WarningVEFSan Bernardino46 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.